Alert archive / Florida / Wind Advisories in 2023
Wind Advisory 5, NWS Key West, FL
NWS Key West, FL issued this wind advisory at Dec 17, 2023, 4:16 AM EST for Monroe County, Florida. It took effect at Dec 17, 2023, 7:00 AM EST. It was in force for 68 min.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2023, 4:16 AM EST (09:16 UTC)
- In effect from
- Dec 17, 2023, 7:00 AM EST
- Expired
- Dec 17, 2023, 8:08 AM EST
- In force
- 68 min
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 9.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
393 WWUS72 KKEY 170916 NPWKEY URGENT - WEATHER MESSAGE National Weather Service Key West FL 416 AM EST Sun Dec 17 2023 FLZ076>078-171600- /O.EXP.KKEY.WI.Y.0004.000000T0000Z-231217T0900Z/ /O.NEW.KKEY.WI.Y.0005.231217T1200Z-231217T1600Z/ Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Including the Communities of Key Largo, Marathon, and Key West 416 AM EST Sun Dec 17 2023 ...WIND ADVISORY IN EFFECT THIS MORNING... * WHAT...South winds of 20 to 25 mph with gusts near 35 mph expected this morning. * WHERE...Florida Keys. * WHEN...Until 11 AM EST this morning. * IMPACTS...A Wind Advisory means that sustained winds of 30 to 39 mph, or frequent gusts in excess of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Wind gusts along the Overseas Highway will be highest on bridges and overpasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should be alert for sudden gusts of wind, especially on bridges, which may cause you to lose control of your vehicle. Use extra caution. Residents should secure trash cans, lawn furniture, holiday decorations, and other loose or lightweight outdoor objects. && $$
1 follow-up statement
987 WWUS72 KKEY 171308 NPWKEY URGENT - WEATHER MESSAGE National Weather Service Key West FL 808 AM EST Sun Dec 17 2023 FLZ076>078-171415- /O.CAN.KKEY.WI.Y.0005.000000T0000Z-231217T1600Z/ Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Including the Communities of Key Largo, Marathon, and Key West 808 AM EST Sun Dec 17 2023 ...WIND ADVISORY IS CANCELLED... Winds have decreased below Wind Advisory thresholds. Expect winds to shift to the west to northwest this afternoon. $$ CLR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this wind advisory went out at Dec 16, 11:15 PM EST, 5 hours 1 minute earlier.
Area forecast discussion, Dec 16, 11:15 PM EST, 5 hours 1 minute before
Area Forecast Discussion National Weather Service Key West FL 1115 PM EST Sat Dec 16 2023 ...New DISCUSSION, MARINE, AVIATION... .DISCUSSION... Issued at 1115 PM EST Sat Dec 16 2023 An active afternoon and evening across the Florida Keys. Areas of rain with embedded squalls have been moving across the area essentially all day. Some of these squalls have produced impressively strong wind gusts with Sand Key C-MAN reporting 56 mph with Key West International and Marathon Airport registering 48 and 45 mph respectively. A surface low is quickly taking shape and building strength across the eastern Gulf of Mexico and moving northeast. The Florida Keys remain in the warm sector to our north across South Florida. As such we remain under a southeast to south wind everywhere. The cold front still poorly defined and has not quite developed yet. KBYX is showing an uptick in organized convection with a bit of lightning developing to the west and northwest. Additional convection is possible ahead of the cold front. There is still a chance for strong to isolated severe wind gusts though the potential is winding down. Winds have remained elevated and refuse to diminish quite yet. Therefore, have decided to extend the Gale Warning for the coastal waters and the Wind Advisory for the island chain. As winds clock around to the southwest and west ahead of the front, we should see gusts slacken. Even so windy conditions are expected to persist behind the eventual cold front that will sweep through Sunday morning. Strong southerly winds coupled with already high tidal anomalies has led to a coastal flooding threat and will persist through the overnight. Hence the continuation of the Coastal Flood Advisory. Tide levels should stay below warning criteria for the Lower Keys but it will be close. Lastly, Flood Watch will remain in remain in effect until the end of the event. && .MARINE... Issued at 1115 PM EST Sat Dec 16 2023 Strong to near-gale breezes will persist through the overnight. Therefore the Gale Warning remains in effect for all of the Florida Keys coastal waters. A low in the Gulf of Mexico will continue to deepen overnight, maintain strong to near-gale breezes across the Florida Keys through the overnight. Meanwhile, strong to severe thunderstorms will be possible as the low moves northeast across the Gulf towards Central Florida. The low will continue to advance northeastward away from Florida early next week, holding fresh to strong northerly breezes Monday and Tuesday, then veering to the northeast on Wednesday. && .AVIATION... (00Z TAFS) Issued at 1115 PM EST Sat Dec 16 2023 Movement and development of a low pressure system in the Gulf of Mexico continues to drive unsettled weather near EYW and MTH. Discrete, short-lived waves of showers will continue to generate MVFR conditions at times. Weather conditions will transition twice during the TAF period. Southerly winds with a crosswind magnitude of 25 to 30 knots will persist through at least 09Z/17th. A squall line is still also possible ahead of an approaching cold front. Westerly winds will develop by 12Z/17th following the cold frontal passage. Expect regular amendments for short-term weather. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...Coastal Flood Advisory for FLZ076>078. Flood Watch until for FLZ076>078. Wind Advisory for FLZ076>078. GM...Gale Warning for GMZ031>035-042>044- 052>055-072>075. && Public/Marine/Fire...LIW Aviation/Nowcasts....LIW Data Acquisition.....DR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 16, 12:12 PM EST, 16 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 1212 PM EST Sat Dec 16 2023 FLZ076>078-GMZ031>035-042>044-052>055-072>075-171100- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1212 PM EST Sat Dec 16 2023 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...This afternoon and tonight. A Flood Watch remains in effect for the Florida Keys through late tonight. Rainfall totals of 2 to 4 inches are expected, with localized amounts around 5 inches possible. A Small Craft Advisory is in effect for the Bayside and Gulf Side, including Florida Bay, due to east to southeast winds near 25 knots. Gale Warning in effect for the Straits of Florida, Hawk Channel, and the deeper waters of the southeastern Gulf of Mexico due to southeast winds near 30 knots, with frequent gusts 35 to 40 knots. A Wind Advisory is in effect due to east to southeast winds 20 to 25 mph, with frequent gusts near 40 mph. A Coastal Flood Advisory is in effect for all the Florida Keys. Saltwater flooding of low elevation streets and lots is expected. The saltwater flooding will be further exacerbated by bouts of heavy rainfall overnight. There is a slight risk for strong to even severe thunderstorms, particularly this afternoon and evening. The primary threats for any strong to severe thunderstorm will be potentially damaging winds, cloud to surface lightning strikes, heavy rainfall possibly leading to localized flooding, and an isolated tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Small Craft Advisory conditions will likely continue through much of next week, with peaks and lulls. These strong and gusty winds may contribute to coastal flooding through Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CLR
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 4:18 AM EST | Gale Warning | KEY | 4 hr | |
| Dec 17, 8:34 AM EST | Small Craft Advisory | KEY | 14 hr | |
| Dec 17, 10:53 AM EST | Special Marine Warning | KEY | 22 min | |
| Dec 17, 11:52 AM EST | Special Marine Warning | KEY | 38 min | |
| Dec 17, 3:54 PM EST | Coastal Flood Statement | KEY | Monroe | 19 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.